Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 183, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 28, 2005, 5:04 PM EST for Aiken County, Barnwell County, South Carolina; Burke County, Georgia. It was in force for 41 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 5:04 PM EST (22:04 UTC)
- Expired
- Dec 28, 2005, 5:45 PM EST
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:10 PM EST | HAIL 0.75 | 8 Se Jackson, SC | REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE AIKEN-BARNWELL LINE. |
| Dec 28, 5:10 PM EST | HAIL 0.75 | 8 Se Jackson, SC | REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE AIKEN-BARNWELL LINE. |
| Dec 28, 5:10 PM EST | HAIL 0.75 | 8 Se Jackson, SC | REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE AIKEN-BARNWELL LINE. |
| Dec 28, 5:10 PM EST | HAIL 0.88 | 8 Se Jackson, SC | REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE AIKEN-BARNWELL LINE. |
| Dec 28, 5:15 PM EST | HAIL 0.25 | 8 E Jackson, SC | REPORT FROM SAVANNAH RIVER SITE |
| Dec 28, 5:44 PM EST | HAIL 0.88 | Elko, SC | |
| Dec 28, 5:45 PM EST | HAIL 0.75 | 9 Ne Waynesboro, GA | HAIL REPORTED AT MCBEAN MALL AT THE CORNER OF STATE HIGHWAYS 23 AND 56 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 3:51 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 282206 SVRCAE GAC033-SCC003-011-282245- /O.NEW.KCAE.SV.W.0183.051228T2204Z-051228T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 505 PM EST WED DEC 28 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURKE COUNTY IN EAST CENTRAL GEORGIA AIKEN COUNTY IN CENTRAL SOUTH CAROLINA BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 545 PM EST * AT 505 PM EST...A SEVERE THUNDERSTORM WAS LOCATED ABOUT 13 MILES NORTHEAST OF WAYNESBORO...AND MOVING NORTHEAST AT 35 MPH. LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL WITH THIS STORM NEAR WAYNESBORO. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAVANNAH RIVER SITE BLACKVILLE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3320 8195 3305 8182 3338 8118 3359 8135 $$
1 follow-up statement
000
WWUS52 KCAE 282228
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EST WED DEC 28 2005
GAC033-282237-
/O.CAN.KCAE.SV.W.0183.000000T0000Z-051228T2245Z/
BURKE GA-
527 PM EST WED DEC 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY IS CANCELLED...
...TORNADO WARNING REMAINS IN EFFECT FOR BURKE COUNTY...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3333 8175 3320 8153 3338 8118 3346 8125
3349 8137 3359 8135
$$
SCC003-011-282245-
/O.CON.KCAE.SV.W.0183.000000T0000Z-051228T2245Z/
AIKEN SC-BARNWELL SC-
527 PM EST WED DEC 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR BARNWELL AND AIKEN COUNTIES...
AT 523 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED ON THE AIKEN AND
BARNWELL COUNTY LINE...9 MILES WEST OF SNELLING...OR ABOUT 14 MILES
WEST OF BARNWELL...MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR...WILLISTON...ELKO AND BLACKVILLE.
HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN THE SAVANNAH RIVER SITE
ABOUT 8 MILES SOUTH OF JACKSON. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3333 8175 3320 8153 3338 8118 3346 8125
3349 8137 3359 8135
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:46 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 28, 2:46 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 246 PM EST WED DEC 28 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... CUPL OF SW/S ROTG ARND UPR LO TO AFFCT AREA THS AFTN AND TNGT. UPR LO OVR WRN KY CONTS TO PULL OUT NEWD. TSTMS WTH FIRST S/W NOW OVR WRN PTN CWA AND NXT WV WL MOV ACRS AREA TNGT. DEEP MSTR NOT AVBL ATTM BUT SHUD IMPROVE DURING EVE HRS. WL CONT 50-70 POPS OVR AREA THS AFTN AND TNGT. FNTL BNDRY WELL W OF AREA OVR CNTRL TN TO SRN AL WL MOV ACRS MUCH OF FCST AREA BY 12 THU. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... NXT CDFNT WL MOV INTO AREA THS WEEKEND HWVR MSTR LMTD FOR THS SYS. NXT SIGN SYS WL MOV INTO AREA MON AND TUE AND THS SYS LKS SIMILAR TO THE SYS TDA WHERE UPR LO APPRCHS AREA THEN PULLS OUT NEWD TAKING MOST DYNAMICS N OF AREA. && .AVIATION... A LINE OF CONVECTION IS CURRENTLY ADVANCING THROUGH PORTIONS OF UPSTATE SC AND NE GA AND MOVING EASTWARD. SHOWERS AND POSSIBLE THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WIND GUSTS TO 45 MPH AND LARGE HAIL POSSIBLE WITH THE STRONGER STORMS. CIGS WILL LOWER TO AROUND 2000-3000 FT THIS AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT IN AL APPROACHES. THE FRONT SHOULD MOVE EAST OF THE FORECAST AREA DURING THE OVERNIGHT HOURS EARLY THURSDAY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 22/14/22
Hazardous weather outlook, Dec 28, 4:47 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 447 AM EST WED DEC 28 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290947- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 447 AM EST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND DURING THE EVENING. SMALL HAIL AND GUSTY WINDS TO 50 MPH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN THE CENTRAL SAVANNAH RIVER AREA. THIS SITUATION WILL BE MONITORED CLOSELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Dec 28, 12:52 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1252 PM EST WED DEC 28 2005 SCZ018-281800- MCCORMICK- 1252 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT MCCORMICK COUNTY THROUGH 100 PM EST... AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES WEST OF TROY...OR ABOUT 16 MILES SOUTH OF ABBEVILLE...MOVING NORTHEAST AT 55 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TROY THROUGH 100 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 1:08 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 108 PM EST WED DEC 28 2005 GAZ040-SCZ018-281845- LINCOLN-MCCORMICK- 108 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY AND MCCORMICK COUNTY INCLUDING STROM THURMOND LAKE THROUGH 145 PM EST... AT 108 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES SOUTHWEST OF LINCOLNTON...OR ABOUT 10 MILES SOUTHEAST OF WASHINGTON...MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LINCOLNTON...PARKSVILLE...PLUM BRANCH...TROY AND MCCORMICK THROUGH 145 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 1:59 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 159 PM EST WED DEC 28 2005 SCZ020-281930- NEWBERRY- 159 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 230 PM EST... AT 159 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF SILVERSTREET...OR ABOUT 16 MILES EAST OF GREENWOOD...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SILVERSTREET...NEWBERRY AND WHITMIRE THROUGH 230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JB
Special weather statement, Dec 28, 3:59 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 359 PM EST WED DEC 28 2005 SCZ020-282130- NEWBERRY- 359 PM EST WED DEC 28 2005 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 430 PM EST... AT 359 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF NEWBERRY...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWBERRY AND WHITMIRE THROUGH 430 PM EST. HAIL HAS BEEN REPORTED BY SHERIFFS OFFICE OF ONE HALF INCH WITH THIS STORM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Dec 28, 4:56 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL WAYNESBORO 33.09N 82.01W
12/28/2005 1.00 INCH BURKE GA EMERGENCY MNGR
&&
CHERRYThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 5:41 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 19 min |
| Dec 28, 4:46 PM EST | Tornado Warning | CAE | Burke | 59 min |
| Dec 28, 5:32 PM EST | Severe Thunderstorm Warning | CAE | Burke | 43 min |
| Dec 28, 5:43 PM EST | Tornado Warning | CAE | Burke | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.